Illinois, 2020

Flooding and Hail in Illinois, June 29, 2020

June 29, 2020 · NWS LOT · 9 events in 4 counties and zones

Scattered thunderstorms moved across portions of northern Illinois during the afternoon of June 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northern Illinois during the afternoon of June 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 29, 12:47 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 29, 12:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
147 PM CDT Mon Jun 29 2020

.UPDATE...
1156 AM CDT

Keeping an eye on convective trends for this afternoon with no
significant changes from earlier thinking. Aside from the scattered
activity across WI and a lone cell near Rantoul the scope has been
clear so far today as of late morning. In their 1630Z Day One
outlook, SPC trimmed the Marginal Risk north out of the area but
mainly due to coverage questions rather than the expected intensity
of storms that do manage to develop. Mesoanalysis shows a robust
5000-5500 J/kg of SBCAPE across much of the area which makes sense
given midlevel lapse rates exceeding 7 C/km and surface dewpoints in
the mid to upper 70s.  The limiting factor would continue to be the
mid-upper level ridge across the area and lack so far of sufficient
low level forcing mechanisms.  However, as the ridge continues to
drift east through the afternoon and isolated cells manage to
trigger development of new cells, we are still expecting an uptick
in convective coverage. AMDAR soundings suggest a weak cap is
starting to erode, and the latest GOES imagery shows an increasingly
agitated CU field extending north from the Rantoul cell into SW WI,
and another along the lake.  Both areas would be favored for initial
development, with activity then spreading somewhat chaotically into
other sectors given the lack of strong steering winds or deep layer
shear.

An additional concern is heat indices approaching 100 degrees in the
very warm and moist airmass.  No plans to issue any heat headlines
at this late stage for a fairly short lived and not widespread
event, and one that is only marginally warmer than the recent string
of warm and humid days.

Lenning

&&

.SHORT TERM...
328 AM CDT

Through Tuesday...

The warm and humid summertime airmass across the region will again
foster an environment for periods of thunderstorms through
Tuesday.

Low-level isentropic ascent evident on the 305K theta surface over
southeast Iowa and west-central Illinois will pivot eastward across
the CWA this morning while weakening in intensity. LPL heights
early this morning reside within a rather dry low/mid-level
layer, so little more than some scattered 5-6 kft clouds have been
observed across southeast Iowa so far. With the environment
gradually become more unfavorable with eastward extent, much of
the area should remain dry through late morning.

No less than five features will be in play as forcing mechanisms
for scattered thunderstorms across much of the CWA this
afternoon:

1) A residual surface boundary from Sunday currently loosely
defined per surface winds, dew points, and model surface theta-e
fields along an arcing line from McHenry County through eastern
Kendall County into the Kankakee River Valley in northwest
Indiana.

2) Early afternoon lake breeze developing along Lake Michigan

3) A mid-level deformation axis extending northwest from eastern
Tennessee into eastern Illinois, with convection ongoing as close
as southern Indiana.

4) A convectively-enhanced wave tracking northeast into central
Missouri.

5) Southeastward-moving outflow from convection across southern
Minnesota.

The environment will quickly become unstable with convective temps
reached by noon as temps rise into the mid to upper 80s and dew
points settle in the low to mid 70s. These conditions combined
with steep mid-level lapse rates around 8C/km will produce
afternoon MLCAPE values surpassing 2500 J/kg. Meanwhile, winds
below 400 hPa will generally be less than 10 knots. This sets the
stage for explosive thunderstorm development potential with any or
all of the features mentioned above.

Overall anticipated evolution is for isolated development to start
as early as noon on either the lake breeze or residual surface
boundary. Over the course of the afternoon, the other three
feature will also play a role to some extent. With the weak flow
through much of the column, outflow boundaries and their
subsequent collisions will make for a chaotic radar presentation.
While overall coverage should be scattered, many locations will
likely see impacts from at least one storm during the afternoon
and early evening.

Given the rapid growth, tall storms (up to 50 kft), and residual
dry  mid-levels, isolated severe storms are possible even in the
absence of shear. Collapsing cores will be capable of damaging
winds and possibly large hail. Additionally, pwats of 2"+ combined
with slow storm motion (and potential stationary and longer-lived
activity in areas with boundary interactions), very heavy
rainfall rates of 2"+ per hour are expected. Localized flash
flooding, especially for areas that have recently received heavy
rain, is possible.

Activity should diminish either with the loss of daytime heating,
or, if coverage is high enough earlier in the afternoon, an
exhaustion of available environmental energy by early evening.
Much, if not all, of the remainder of tonight should be dry,
though a few showers and storms may linger across the far
southeast CWA into the early overnight.

Focus then turns to a compact mid-level wave/MCV tracking north
into  west-central Illinois. With warm core features within a
high pwat environment, very high rainfall rates will be possible
within the core of this wave as well as any arcing convergent axes
spiraling into the region. While the center of this system is
currently progged to remain just southwest/west of the CWA on
Tuesday, close monitoring will be needed as a slight eastward
shift could bring a pocket of significant rainfall rates into the
southwest CWA Tuesday morning. In either set-up, a band or two of
arcing convection with heavy rain lifting northeast through the
CWA is possible throughout the day.

Kluber

&&

.LONG TERM...
147 PM CDT

Wednesday through Monday...

With continued ridging overhead but convective MCVs in the
neighborhood, low chances for showers/T'storms will extend
Wednesday and potentially into Thursday with continued chances for
heavy downpours and lightning. By the end of the week, the
overhead ridge will begin to more noticeably break down. While we
still yet may be dealing with lingering effects from the remnant
disturbance somewhere nearby, global guidance (aside from the GFS)
drive a considerably drier mid-level airmass into the region
allowing daytime mixing to drop dewpoints into the lower 60s. Some
of the more aggressive mixers even show mid and upper 50s
dewpoints materializing by Thursday and Friday which would
certainly put a lid on any convective chances. Temperatures will
remain seasonably warm, but with the potential injection of drier
air, heat indices may only top out in the lower 90s away from the
lake. Little change to the sensible weather is expected into the
upcoming weekend.

Carlaw/Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Widely scattered thunderstorms are beginning to develop this
afternoon in two general areas: in southern Wisconsin associated
with a southward moving outflow boundary, and across central
Illinois within a deck of growing cumulus clouds. Tracking each
feature would place the highest coverage of activity near the
terminals in the 20-24Z range, which lines up great with the
inherited TEMPO groups. With a strongly buoyant but relatively
unsheared airmass in place, thunderstorms that develop will be
"pulsey" in character with an associated threat of wet microbursts.
Additionally, winds will become increasingly chaotic in and
around thunderstorms.

Thunderstorms should wane after sunset at the loss of diurnal
heating giving way to variable winds overnight. With such a moist
airmass in place, haze or even pockets of shallow fog are possible
but will forgo mention given expected isolated coverage. Winds
should become more southeasterly after daybreak tomorrow as a
compact low pressure system approaches from the southwest. Renewed
convective development is possible toward the end of the TAF period,
perhaps along a lake breeze expected to reach ORD/MDW in the
18-22Z time frame. After collaboration with CWSU ZAU, have added
a PROB30 group for -TSRA along the lake breeze as well as an
easterly wind shift with the actual boundary with the expectation
that further refinements will be made in later TAF packages.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 29, 11:07 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1207 PM CDT Mon Jun 29 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-301715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1207 PM CDT Mon Jun 29 2020 /107 PM EDT Mon Jun 29 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Showers and thunderstorms are expected to develop through the
afternoon hours. The strongest storms today will be capable of
producing isolated strong to severe downburst wind gusts and small
hail. In addition, storms will move at less than 5 to 10 mph, and
this could lead to localized instances of flash flooding.

Outside of thunderstorms and away from the lake, heat indices in
the mid and upper 90s are expected. Some locations may exceed a
heat index of 100 for a short period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Wednesday through Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

Additional scattered thunderstorms are possible on Tuesday and
Wednesday. A threat for localized flooding could develop across
parts of the region on Tuesday afternoon and overnight, but
confidence remains low at this time.

.SPOTTER INFORMATION STATEMENT...

 Due to the expected localized nature of any severe threat,
 spotter activation is not expected today, but timely reports of
 any flooding or severe weather is appreciated.

GENERAL STORM MOTION OF THE DAY:

 Variable at less than 10 mph.

LMZ740>745-301715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1207 PM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
    Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...
  Limited Thunderstorm Risk.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 29, 12:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
120 PM CDT Mon Jun 29 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-300000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake,
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove,
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb,
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove,
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota,
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury,
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines,
Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn,
Oak Park, La Grange, Calumet City, Oak Forest, Lemont,
Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield,
Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone,
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso,
Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte,
Fowler, and Oxford
120 PM CDT Mon Jun 29 2020 /220 PM EDT Mon Jun 29 2020/

...SCATTERED THUNDERSTORMS TO CONTINUE THIS AFTERNOON...

Scattered thunderstorms will continue developing this afternoon
across northern Illinois. The thunderstorms will be capable of
producing frequent cloud to ground lightning, winds strong enough to
down small tree branches, small hail, and torrential downpours. Move
indoors until 30 minutes after the last rumble of thunder.

Isolated severe thunderstorms are possible, with winds strong enough
to bring down large tree branches, hail large enough to dent cars,
and rain rates heavy enough to cause flash flooding. If such a storm
is identified, a severe thunderstorm or flash flood warning will be
issued.  Make sure to have multiple ways to receive warnings.

Borchardt

The radar

The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Boone

When
June 29, 1:00 PM CST to 4:00 PM CST
Where
Boone County, 2.85 mi ENE of Blaine
Reported by
Mesonet
Coordinates
42.459, -88.745

Rainfall of 3.98 inches was reported in about 3 hours.

Thunderstorm Wind, Kane

When
June 29, 2:10 PM CST
Where
Kane County, 1.24 mi SE of Elgin
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.015, -88.266

Large tree limbs were blown down blocking Hammond Avenue.

Hail, Kane

When
June 29, 2:25 PM CST to 2:26 PM CST
Where
Kane County, West Dundee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -88.280

Hail, Kane

When
June 29, 2:30 PM CST to 2:32 PM CST
Where
Kane County, 0.99 mi N of Dundee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.094, -88.303

Multiple reports of nickel to quarter size hail were received from Sleepy Hollow.

Hail, Kane

When
June 29, 2:31 PM CST to 2:32 PM CST
Where
Kane County, Carpentersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.130, -88.250

Thunderstorm Wind, McHenry

When
June 29, 2:35 PM CST
Where
McHenry County, Algonquin
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.170, -88.280

Large tree limbs were blown down onto a car.

Flood, Winnebago

When
June 29, 2:37 PM CST to 5:00 PM CST
Where
Winnebago County, 0.47 mi NE of Rockford to 0.97 mi SE of Rockford
Cause
Heavy Rain
Reported by
Public
Coordinates
42.276, -89.075

Street flooding was reported on the east side of Rockford.

Flood, Kane

When
June 29, 3:30 PM CST to 6:30 PM CST
Where
Kane County, 1.84 mi W of Elgin to 1.8 mi W of Elgin
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.028, -88.316

Street flooding was reported at the intersection of Meyer Street and Jane Drive.

Flood, McHenry

When
June 29, 3:45 PM CST to 7:00 PM CST
Where
McHenry County, 2.51 mi WNW of Marengo to 2.05 mi SW of Marengo
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.269, -88.642

Widespread field and yard flooding with some road flooding was reported around Marengo.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903566, 903561, 903333, 903334, 903335, 903558, 903567, 903564, 903565.